Heroin overdose after using cocaine
Warning: One death and two hospitalisations have recently been associated with heroin overdose after use of substances thought to be cocaine across Sydney.
Know the risks
- Heroin can cause life-threatening overdose, even in a single line of powder.
- People who have never or rarely used heroin or other opioids are at highest risk of overdose.
- You are at increased risk of overdose if you:
- Re-dose when you are not getting the desired effect.
- Use a high dose.
- Use with other drugs e.g. alcohol, benzodiazepines, ketamine, GHB, opioids.
- Use drugs when you are alone.
Effects to look out for
- Use of heroin may result in pinpoint pupils, drowsiness, loss of consciousness, slow breathing/snoring and skin turning blue/grey.
- Be on the lookout for unexpected symptoms, such as drowsiness following use of a stimulant (e.g. cocaine).
If you or your friends see the warning signs of overdose:
- Seek help immediately from your nearest emergency department or call Triple Zero (000). You won’t get into trouble for seeking medical care.
- Start CPR if someone is not breathing.
- Use naloxone if you have it. Call ‘000’ even if naloxone has been given.
Support and advice
- Call Alcohol and Drug Information Service (ADIS) on 1800 250 015 at any time 24/7. Start a Web Chat with an ADIS counsellor Mon-Fri, 8.30am-5pm.
- Call NUAA & DanceWize NSW’s PeerLine on 1800 644 413 (Mon-Fri 9am-5pm) to speak to a peer or visit NUAA for a range of resources on opioids and naloxone.
- Call the NSW Poisons Information Centre on 13 11 26 for information on adverse effects from drugs.
- Visit Your Room for fact sheets and other resources.
Take Home Naloxone program
- If you use cocaine and/or opioids you should carry naloxone. Drugs sold as cocaine have been found to contain opioids.
- Naloxone is an easy to use, life-saving medicine that can temporarily reverse an opioid overdoses. People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies, NSW Health needle and syringe programs, opioid treatment services and NUAA.
- Visit Your Room – Naloxone for participating sites and more information on take-home naloxone.
- NUAA can mail you naloxone for free in a discreet package. Order via their online shop or call (02) 8354 7343.
Reproduced by permission, NSW Health © 2023